Alert archive / South Carolina / Freeze Warnings in 2014

Freeze Warning 2, NWS Columbia, SC

March 26, 201416 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Mar 26, 2014, 11:52 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 27, 2014, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2014, 11:52 AM EDT (15:52 UTC)
In effect from
Mar 27, 2014, 2:00 AM EDT
Expired
Mar 27, 2014, 9:00 AM EDT
In force
7 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WWUS72 KCAE 261552
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
1152 AM EDT WED MAR 26 2014

...FREEZING WARNING TONIGHT...


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
270600-
/O.NEW.KCAE.FZ.W.0002.140327T0600Z-140327T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
1152 AM EDT WED MAR 26 2014

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY. 

* TEMPERATURES...LOW TEMPERATURES TONIGHT WILL BE IN THE UPPER
  20S. TEMPERATURES ARE EXPECTED TO BE BELOW FREEZING FOR 3 TO 6
  HOURS.

* IMPACTS...FREEZING TEMPERATURES COULD KILL SENSITIVE VEGETATION
  AND DAMAGE UNPROTECTED OUTDOOR PLUMBING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
926 
WWUS72 KCAE 270215
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
1015 PM EDT WED MAR 26 2014

...FREEZING WARNING TONIGHT...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
271300-
/O.CON.KCAE.FZ.W.0002.140327T0600Z-140327T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
1015 PM EDT WED MAR 26 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
THURSDAY...

* TEMPERATURES...LOW TEMPERATURES TONIGHT WILL BE IN THE UPPER 
  20S. TEMPERATURES ARE EXPECTED TO BE BELOW FREEZING FOR 3 TO 6 
  HOURS. 

* IMPACTS...FREEZING TEMPERATURES COULD KILL SENSITIVE 
  VEGETATION AND DAMAGE UNPROTECTED OUTDOOR PLUMBING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
837 
WWUS72 KCAE 270803
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
403 AM EDT THU MAR 27 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
271300-
/O.CON.KCAE.FZ.W.0002.000000T0000Z-140327T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
403 AM EDT THU MAR 27 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...LOW TEMPERATURES WILL BE IN THE UPPER 20S.
  TEMPERATURES ARE EXPECTED TO BE BELOW FREEZING FOR 3 TO 6 HOURS.

* IMPACTS...FREEZING TEMPERATURES COULD KILL SENSITIVE 
  VEGETATION AND DAMAGE UNPROTECTED OUTDOOR PLUMBING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 26, 6:42 AM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Mar 26, 6:42 AM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
642 AM EDT WED MAR 26 2014

.SYNOPSIS...
HIGH PRESSURE HAS BEGUN BUILDING INTO THE REGION WITH THE PRESSURE
GRADIENT AND WINDS BEGINNING TO SUBSIDE. THE HIGH WILL MOVE
EASTWARD TODAY AND WILL BE CENTERED OVER THE FORECAST AREA TONIGHT.
A SOUTHERLY FLOW WILL DEVELOP THURSDAY AS THE HIGH SHIFTS OFF THE
COAST ALLOWING TEMPERATURES TO MODERATE. INCREASING CHANCES OF
RAIN WILL RETURN TO THE AREA FOR THURSDAY NIGHT THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...PRESSURE GRADIENT CONTINUES TO RELAX WITH WINDS OVER AREA
LAKES DIMINISHING TO AROUND 10 KNOTS WITH GUSTS TO 20 KNOTS. WINDS
ARE EXPECTED TO FURTHER DIMINISH OVER THE NEXT COUPLE OF HOURS. AS
SUCH HAVE CANCELLED THE LAKE WIND ADVISORY.

PREVIOUS DISCUSSION...CLEAR...COOL...AND DRY CONDITIONS EXPECTED
TODAY AS HIGH PRESSURE BUILDS IN. SOMEWHAT BREEZY CONDITIONS
EXPECTED IN THE NEAR TERM...ESPECIALLY ON WARMER AREA
LAKES...UNTIL PRESSURE GRADIENT RELAXES AS LOW PRESSURE TO OUR NE
MOVES FARTHER AWAY. LAKE WIND ADVISORY WILL CONTINUE UNTIL 8AM.
TEMPS HAVE FALLEN TO NEAR OR BELOW FREEZING OVER A GOOD CHUNK OF
THE FA AT 5AM. TEMP TRENDS AND LATEST GUIDANCE SUGGEST
TEMPERATURES STILL APPEAR ON TRACK TO FALL TO NEAR FREEZING OR
BELOW ACROSS MOST OF THE FA OVER THE NEXT 2 TO 3 HOURS. FREEZE
WARNING WILL CONTINUE UNTIL 9AM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
TONIGHT...HIGH PRESSURE WILL REMAIN IN CONTROL OF THE REGION WITH
CLEAR SKIES...DRY AIR...AND LIGHT WINDS. THIS COMBINATION WILL
RESULT IN EXCELLENT RADIATIONAL COOLING CONDITIONS WITH
TEMPERATURES FALLING QUICKLY WITH SUNSET. MAIN CONCERN CONTINUES
TO BE THE EARLY THURSDAY MORNING HOURS WHEN TEMPERATURES WILL
FALL TO OR BELOW FREEZING FOR MUCH OF THE FORECAST AREA. LOCAL
RADIATIONAL COOLING SCHEME GIVES OVERNIGHT LOWS IN THE UPPER 20S
TO LOW 30S AND IN RESPONSE HAVE LOWERED TEMPERATURES A COUPLE OF
DEGREES FROM EARLIER FORECASTS. EXPECT ANOTHER FREEZE WARNING TO
BE NEEDED FOR LATE TONIGHT INTO THURSDAY MORNING...HOWEVER WITH
THIS FREEZE WARNING IN PLACE FOR THIS MORNING WILL ALLOW CURRENT
WARNING TO EXPIRE BEFORE ISSUING NEXT PRODUCT.

THURSDAY AND THURSDAY NIGHT...HIGH PRESSURE WILL BE ALONG THE
ATLANTIC COAST THURSDAY MORNING AND PUSH INTO THE ATLANTIC BASIN
THURSDAY AFTERNOON AS LOW PRESSURE DEEPENS AND TRACKS INTO THE
WESTERN GREAT LAKES REGION. THIS WILL BRING SOUTHERLY FLOW BACK TO
THE REGION WITH CLOUDS SLOWLY INCREASING. WEAK COLD FRONT WILL
MOVE THROUGH THE GULF STATES THURSDAY NIGHT AND APPROACH THE
UPSTATE BY DAYBREAK FRIDAY. HAVE KEPT THE SLIGHT CHANCE OF SHOWERS
FOR THURSDAY NIGHT ACROSS THE WESTERN MIDLANDS AND CSRA...AND
EXPANDED SLIGHTLY EASTWARD INTO THE CENTRAL MIDLANDS. DAYTIME
TEMPERATURES THURSDAY WILL BE IN THE MIDDLE TO UPPER 60S WITH
OVERNIGHT LOWS IN THE MIDDLE 40S TO AROUND 50.

FRIDAY AND FRIDAY NIGHT...COLD FRONT WILL MOVE INTO THE FORECAST
AREA ON FRIDAY...HOWEVER FRONT WILL BE WEAKENING AS IT MOVES INTO
THE AREA. THIS WILL RESULT IN A WEAK AND DISORGANIZED STRUCTURE AS
THE FRONT LINGERS ACROSS THE REGION THROUGH FRIDAY NIGHT. HAVE
REMAINED WITH LIKELY CHANCES FOR RAIN WITH ISOLATED
THUNDERSTORMS...HOWEVER WITH THE DISORGANIZED STRUCTURE CONFIDENCE
IN RAINFALL AMOUNTS REMAINS LOW. CURRENTLY EXPECT MOST LOCATIONS
TO RECEIVE ONE QUARTER INCH OF RAINFALL OR LESS FOR FRIDAY AND
FRIDAY NIGHT. TEMPERATURES FRIDAY WILL BE IN THE UPPER 60S TO
MIDDLE 70S WITH LOWS FRIDAY NIGHT GENERALLY IN THE MIDDLE 50S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME
POSITION AND INTENSITY DIFFERENCES NOTED. ON SATURDAY LOW PRESSURE
WILL DEVELOP OVER THE TN VALLEY ALONG THE REMAINS OF THE FRONTAL
BOUNDARY. THE LOW WILL TRACK EASTWARD THROUGH THE DAY SATURDAY AND
BRING A COLD FRONT ACROSS THE AREA SATURDAY AFTERNOON. DRIER AIR
WILL BEGIN ENTERING THE REGION SATURDAY NIGHT INTO SUNDAY AS HIGH
PRESSURE BUILDS BACK INTO THE REGION. HIGH PRESSURE WILL DOMINATE
THE REGION THROUGH MONDAY WITH MODELS DIFFERING FOR MONDAY NIGHT
ONWARD. EACH OF THE MODELS BRING ANOTHER LOW PRESSURE SYSTEM INTO
THE EASTERN US WITH THE GFS BEING MORE VIGOROUS THAN THE ECMWF.
WITH THE MODEL DIFFERENCES KEEPING CONFIDENCE LOW HAVE MADE ONLY
COSMETIC CHANGES TO THE FORECAST FOR MONDAY NIGHT AND TUESDAY.
TEMPERATURES THROUGH THE LONG TERM WILL GENERALLY BE NEAR NORMAL.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL CONTINUE THROUGH THE 24 HOUR TAF FORECAST
PERIOD.

COLD AND DRY AIR ADVECTION IN PROGRESS BEHIND A COLD FRONT. HIGH
PRESSURE CENTER WILL BUILD IN LATER TODAY. SOMEWHAT BREEZY
CONDITIONS WILL CONTINUE IN THE NEAR TERM. SURFACE WINDS HAVE
LIGHTENED UP SOME...BUT BOUNDARY LAYER WINDS UP TO 30KT NOTED ON
RECENT ACARS SOUNDINGS AT CAE. SURFACE WINDS EXPECTED TO PICK BACK
UP SOME AFTER SUNRISE WHEN HEATING AND MIXING RESUMES...WITH
GRADUALLY DIMINISHING WINDS EXPECTED THIS AFTERNOON.

EXTENDED AVIATION OUTLOOK...AN ONSHORE FLOW AHEAD OF A FRONTAL
SYSTEM MAY HELP SUPPORT WIDESPREAD IFR OR MVFR CONDITIONS LATE
THURSDAY NIGHT. RESTRICTIONS ASSOCIATED WITH THE FRONT WILL LIKELY
OCCUR FRIDAY AND SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FREEZE WARNING UNTIL 9 AM EDT THIS MORNING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...FREEZE WARNING UNTIL 9 AM EDT THIS MORNING FOR GAZ040-063>065-
     077.
&&
Hazardous weather outlook, Mar 26, 6:36 AM EDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
636 AM EDT WED MAR 26 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271045-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
636 AM EDT WED MAR 26 2014

...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

FREEZING TEMPERATURES EXPECTED AGAIN LATE TONIGHT INTO
THURSDAY MORNING. ANOTHER FREEZE WARNING WILL LIKELY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in South Carolina, 2014Freeze Warnings in Georgia, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.